Illinois, 2018

Flooding in Illinois, September 12 to 23, 2018

September 12 to 23, 2018 · NWS PAH · 3 events in 3 counties and zones

Minor river flooding occurred as a result of a stretch of wet weather during the early part of the month. Average rainfall amounts between the 5th and 10th were between 3 and 4 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$30,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor river flooding occurred as a result of a stretch of wet weather during the early part of the month. Average rainfall amounts between the 5th and 10th were between 3 and 4 inches. Much of this rain was due to the remnants of Tropical Storm Gordon, which got caught up with a cold front moving through the central states.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 12, 5:36 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Sep 12, 5:36 PM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
636 PM CDT Wed Sep 12 2018

.UPDATE...
Issued at 636 PM CDT Wed Sep 12 2018

The AVIATION section has been updated for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 145 PM CDT Wed Sep 12 2018

High confidence of a rainfree forecast through the remainder of
the work week. High pressure settling in over the northeast half
of the country will remain nearly stationary, and keep things high
and dry through the short term. There will also be a gradual
warming trend to above normal temperatures, esp by Friday
afternoon. Night time lows will remain quite comfortable for this
time of year with lows generally in the lower to mid 60s.

.LONG TERM...(Saturday through Wednesday)
Issued at 145 PM CDT Wed Sep 12 2018

High confidence in the extended at least through the weekend.
Confidence falls off next week with rain chances from remnants of
Florence. In addition we could see a cold front bring additional
chances of rain by Wednesday. But confidence is not high next
week.

Models are in good agreement through the weekend. They hold up
Florence along the coast through the weekend. The ECMWF actually
builds high pressure in over the great lakes region forcing Florence
south into Georgia. The GFS is similar but not as aggressive with
the southward push. The Canadian actually brings it up the east
coast like earlier models runs did at the first of the week. Its
still too early to2 have a great deal of confidence in its path
this early in the forecast period. Tuesday runs actually brought
the center of the remnants through eastern KY with some of the
outer bands bringing rain chances to areas east of the Pennyrile
Parkway. Last nights runs kept it a little farther east of the
forecast area. We will wait and see what the blend and
collaboration yields with this scenario. Finally the models are
hinting at a cold front moving through the area Tuesday night into
Wednesday that could bring additional chances for rain. In
contrast moisture will be very shallow with a major subsidence
inversion aloft. This should inhibit rain chances a great deal.
Temperatures will start out in the middle to upper 80s then cool
slightly as cloud cover increases over the weekend into next
week...especially by Wednesday as a cold front moves through wet
or dry.

&&

.AVIATION...
Issued at 636 PM CDT Wed Sep 12 2018

Mid-level ceilings will gradually thin/scatter out through the
period. Whether that will happen enough overnight to allow for fog
development is the main concern. Hit KCGI the hardest with IFR
conditions, while MVFR conditions are forecast elsewhere. This is
a low confidence forecast.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM...KH
AVIATION...DRS
Hazardous weather outlook, Sep 12, 2:25 PM CST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
325 PM CDT Wed Sep 12 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
325 PM CDT Wed Sep 12 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwestern Indiana, western Kentucky, and southeastern
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

Minor river flooding continues in some locations. Please refer to
river flood warnings and statements for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

Minor river flooding will continue into next week at some
locations. Please refer to river flood warnings and statements for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, White

When
September 12, 9:00 PM CST to September 23, 3:00 AM CST
Where
White County, 0.93 mi N of Iron to 1.17 mi SE of Sumpter
Cause
Heavy Rain
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
37.983, -88.231

Minor flooding occurred along the Little Wabash River. The flooding primarily affected low-lying woods and fields, including some agricultural fields. Some county roads were underwater.

Flood, Jackson

When
September 13, 11:00 AM CST to September 14, 11:30 PM CST
Where
Jackson County, 1.03 mi SE of Murphysboro to 0.99 mi WSW of Murphysboro
Cause
Heavy Rain
Crop damage
$5,000
Reported by
River/Stream Gage
Coordinates
37.760, -89.316

Minor flooding occurred along the Big Muddy River. Low-lying woods and agricultural fields along the river were inundated.

Flood, Gallatin

When
September 14, 3:00 PM CST to September 18, 5:00 AM CST
Where
Gallatin County, Shawneetown to 2.38 mi S of Shawneetown
Cause
Heavy Rain
Crop damage
$15,000
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Minor flooding occurred along the Ohio River. Low-lying agricultural land was inundated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784068, 784071, 784072.